More than 3 million children are currently abusing over the counter cough syrup and cold tablets in the United States and the number is expected to continue to rise. Most parents worry about illegal drug abuse in their children and very few realize that their teen may be using such a basic medication in excessive quantities to achieve a high that often proves to be deadly.
In the 1970’s the Food and Drug Administration had over the counter cough syrups with codeine pulled from the shelves due to the danger of drug abuse. The substitute drug for codeine is dextromethorphan, known as DXM. Chemically related to codeine, the synthetic drug dextromethorphan is now available in over 140 over-the-counter cough and cold medications, according to the National Drug Intelligence Center.
Dextromethorphan containing medications are easily available to teenagers and have a cheap price tag. For the serious abuser of the substance, price is not an issue because they will simply shoplift the substance from pharmacy shelves across the United States where the medications are openly displayed and rarely monitored. The drive to get high often overshadows common sense or the fear of getting caught so theft is a commonplace practice in the teenage addict.
Teens refer to the high induced from the drug as robo tripping, skittling, and dexing. They ingest large quantities, often four or five bottles of cough syrup, quickly to attain the high they crave. A few abusers will crush tablets of cold medications that contain dextromethorphan to inhale or snort the substance.
The drug appears to have varying effects depending on the amount ingested. A light quantity will render the user simply inebriated. It is similar to alcohol abuse but the user can also suffer mild hallucinations. As the dose is increased the user begins to suffer more severe hallucinations. The high is often described as being similar to drugs such as ketamine or PCP (phencyclidine).
Unfortunately, teens often ingest large quantities of the substance with no consideration to the other chemicals that comprise the medications they are consuming, such as acetaminophen, chlorpheniramine and guaifenesin. Consumed in high enough doses they can render irreparable damage to the body and can easily cause death. Long term effects are unknown at this time. An overdose of the substances can cause irregular heart beat, bleeding liver, gastrointestinal upset, seizures and death. Experienced users will often consume large quantities of the cough or cold medications and than force themselves to vomit. The vomiting is believed to expel the unwanted drugs but allow the dextromethorphan to remain in the body long enough to achieve a high.
Parents often have a difficult time determining if their child is abusing cough medications because they do not show up on standard drug tests. Most teens seek the high when away from their parents at parties or with their peers. Once the period of being high is over they go home and the parent rarely suspects abuse in their child. Long term abuse does not alter the child’s behavior as so many other illegal drugs do so this allows the parent to remain oblivious to the true extent of the child’s drug abuse problem.
Often parents do not find out their child suffers from a cough medication addiction until the child is caught shoplifting the substance in their quest to get high. Many parents are befuddled when they are first told their child has been arrested for shop lifting a cold medication but soon the reality and extent of the child’s addiction becomes all too apparent when the parent begins to read about dextromethorphan abuse.
The abuse often continues despite every step that the parent may take to help the teen. Often the teenager will begin combining dextromethorphan with 3,4-methylenedioxymethamphetamine, which is known on the street as, ‘Ecstasy’. The combination can produce life threatening hypothermia in the user.